For the initial euphoria that heroin produces, what happens to users on the backend can be tragic. The problem with heroin is the drug is so highly addictive. If someone is using it on a regular basis for just a few weeks, they might find themselves dealing with a full-blown addiction faster than they could have ever imagined.
We’ll assume the fact you are reading this information indicates that you or someone you care about is dealing with heroin addiction. We will further assume that someone is contemplating trying to stop using heroin but has concerns about the detox process. We certainly understand someone having those kinds of concerns.
As you might guess, the withdrawal symptoms associated with heroin addiction can be quite significant. In the most extreme instances, these symptoms can pose a serious threat to the drug user’s long-term health. As a case in point, here is some of the more troubling heroin withdrawal symptoms one might encounter:
As you can see, this is quite a troubling list. This list should make it clear why we always recommend heroin addicts participate in a medically monitored detox program.
Now that you have a general idea about what kind of heroin withdrawal symptoms one might encounter, we would like to further help you by sharing a bit about the actual detox process from a time standpoint.
Before we offer up an answer to the titled question, we would like to point out that the time it takes can vary from one heroin addict to the next. In fact, there are several factors that will typically play a role in determining how long it takes. Those factors include:
To account for the variance between people, we are going to answer the titled question in general terms.
From the moment someone takes their last dose of heroin, it will be about 8 to 10 hours before the cravings kick in and the withdrawal symptoms start. Over the first 24 hours, the addiction sufferer will probably experience some discomfort that includes agitation, anxiety, sweating, and nausea.
During the second day, the seas start getting a little bumpy. The individual will typically experience stomach cramping, profuse sweating, issues with heart rate and blood pressure, and more nausea and vomiting.
Heading into days three through five, the worst of the symptoms will occur. That will likely include nightmares, hallucinations, depression, breathing problems, escalating blood pressure, and loss of motor function. This is the critical time when the person going through withdrawal could really use some help.
If the individual can get past the first five days, things will slowly get better. They aren’t yet out of the woods, but they should see a light at the end of the tunnel, and the worst of the symptoms should become a thing of the past.
We would be remiss to not mention that the time it takes to go through withdrawal could really escalate for a long-term heroin user. They might be at risk if they don’t get help in the form of a tapering program that includes a prescription for a tapering drug like suboxone. In this kind of scenario, the addict might experience withdrawal symptoms for at least a month.
There you have it. Assuming you have an ordinary heroin addiction, you can expect it to take at least one week to detox. Again, we would advise you to seek help with the process to help you minimize the risk.
We hope this information is useful. We also hope it motivates you to give us a call at 424-499-2603. Once you call us, we’ll take some time to tell you about our treatment center and answer your questions. At the end of the day, we will extend our hand out to help you arrest your addiction. It’s the best option you have if you want to reclaim a meaningful life.
California Centers for Recovery
341 S Meadows Ave
Manhattan Beach, CA 90266